Idaho, 2011Damaging Winds in Idaho, December 30, 2011
December 30, 2011 · NWS PIH · 3 events in 3 counties and zones
Several areas received over 60 mph wind gusts with thunderstorms that occurred with a strong cold frontal passage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several areas received over 60 mph wind gusts with thunderstorms that occurred with a strong cold frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 30, 5:51 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Dec 30, 5:51 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
551 PM MST FRI DEC 30 2011
.UPDATE...HAVE ALREADY MADE A FEW MINOR QUICK UPDATES TO FORECAST
FOR TONIGHT. FIRST...WINDS HAVE ALREADY INCREASED TO BE WELL WITHIN
WIND ADVISORY CRITERIA MAINLY FROM KPIH NORTH THROUGH THE SNAKE
PLAIN. THIS DOES NOT BODE WELL FOR THE OVERNIGHT PERIOD WITH THE
POTENTIAL TO REACH VERY CLOSE TO HIGH WIND WARNING. SFC GRADIENT
STILL PROGGED TO REACH BEST AMPLITUDE AFTER MIDNIGHT TONIGHT AND
BEHIND VIGOROUS COLD FRONT. BEST MID LEVEL SUPPORT WILL BE IN
WYOMING BY THEN BUT ENOUGH 700MB WINDS REMAIN TO BE MIXED DOWN TO
KEEP STRONG WINDS GOING OVERNIGHT. PUSHED THE WIND ADVISORY TO AN
EARLIER START IN THE UPPER VALLEY BUT WINDS ALREADY INCREASING TO
VERY CLOSE TO ADVISORY ELVEL AT KPIH. WILL LIKELY JUST LET
ADVISORY MOVE ON AS IS WITHOUT ADDITIONAL CHANGES. AFOREMENTIONED
COLD FRONT MARCHING THROUGH WESTERN IDAHO THIS EVENING AND LINE OF
THUNDERSTORMS ASSOCIATED WITH IT. WITH THE WINDS CURRENTLY
STRENGTHENING THROUGH THE REGION...CONVECTIVELY ENHANCED GUSTS MAY
REACH VERY CLOSE TO SEVERE LIMITS. HAVE ADDED THUNDER TO THE GRIDS
IN THE WESTERN HALF OF THE FORECAST AREA WHERE BEST INSTABILITY
INDICATED BY THE MODELS. OTHERWISE...BROAD AREA OF RAIN ALREADY
OCCURRING IN EASTERN HALF OF FORECAST AREA. MESONET SFC OBS
INDICATE SNOW LEVELS CURRENTLY ABOUT 7000 FEET BUT ONCE FRONT
MOVES THROUGH THOSE WILL STEADILY DROP TO VALLEY FLOORS BY
MORNING. IN ALL...A VERY ACTIVE EVENING ACROSS EASTERN IDAHO. DMH
&&
.PREV DISCUSSION... /ISSUED 235 PM MST FRI DEC 30 2011/
SHORT TERM...A POTENT STORM SYSTEM EMBEDDED IN WESTERLY FLOW OFF
THE PACIFIC WILL MOVE THROUGH SOUTHEAST IDAHO TONIGHT. A SURFACE
COLD FRONT WILL REACH CHALLIS BETWEEN 4 AND 5 PM THIS AFTERNOON
AND CONTINUE THROUGH THE SNAKE PLAIN BY 8 PM. A 14 MB SURFACE
PRESSURE GRADIENT ACROSS SOUTHERN IDAHO AND -18 C/12HR COLD AIR
ADVECTION AT 700MB FAVORS STRONG WINDS WITH THE COLD FRONT WITH
GUSTS UP TO 50 MPH IN THE EASTERN MAGIC VALLEY AND THE UPPER AND
LOWER SNAKE PLAIN. THE STRONGEST WINDS ARE EXPECTED BETWEEN 8 PM
AND MIDNIGHT. IS APPROACHING TEMPERATURES SO FAR THIS AFTERNOON
HAVE BEEN IN THE MIDDLE 30S AROUND 7000 FEET OF ELEVATION AND
ELEVATED SNOW LEVELS. SNOW LEVELS SHOULD FALL QUICKLY BEHIND THE
FRONT TO THE VALLEY FLOORS. MUCH OF THE PRECIPITATION IN THE LOWER
VALLEYS WILL FALL AS RAIN AHEAD OF THE FRONT. MOST OF THE SNAKE
PLAIN WILL BE UNDER ONE INCH...WHILE THE EASTERN BENCH AREAS COULD
BE HIT BY A QUICK 1 TO 2 INCH SNOW FALL. FOR THE HIGHER
ELEVATIONS...SNOW TOTALS SO FAR ARE TRICKY WITH THE WEST WINDS NOT
REGISTERING MORE THAN 4 TO 6 INCHES AROUND SUN VALLEY. TOTALS
THROUGH SATURDAY MORNING COULD BE 12 TO 16 INCHES. A SHARP HIGH
PRESSURE RIDGE BUILDS IN SATURDAY AFTERNOON AND SUNDAY TO BRING
RAPID CLEARING...BUT COOLER TEMPERATURES.
LONG TERM...SUN NIGHT THROUGH NEXT FRI NIGHT. STRONG UPPER LEVEL
RIDGE IN THE FIRST PART OF THIS PERIOD DOES GIVE WAY FOR SOME
CLOUDINESS ON MON/MON NIGHT AS A TROUGH PASSES TO THE NORTH. BUT
SIGNIFICANT PRECIPITATION DOES NOT RETURN UNTIL THU NIGHT. NEARLY
CLEAR SKIES UNTIL THEN MEANS AFTERNOON HIGHS ABOUT 10 DEG F ABOVE
NORMAL. CLEAR SKIES OVERNIGHT ARE STILL WARMER THAN NORMAL...BUT BY
ONLY ABOUT 5 DEG. WINDS UNDER THE HIGH WILL NOT BE SIGNIFICANT UNTIL
THE THU NIGHT TROUGH APPROACHES. EVEN THE MOUNTAINS WILL BE SEEING
VERY LITTLE IN THE WAY OF ACCUMULATION. MESSICK
AVIATION...SKIES WILL CLOUD UP AGAIN DURING THE EARLY EVENING WITH
A FRONTAL PASSAGE. THIS COULD SHUT DOWN KSUN DUE TO CIG
RESTRICTIONS...REALLY TOUCH AND GO FOR KSUN. THE VALLEY AIRDROMES
WILL BE DEALING WITH STRONG WIND AND MARGINAL VFR CONDITIONS DURING
THE FRONTAL PASSAGE. WITH A MORE WESTERLY DIRECTION EXPECTED FOR
THE STRONG WIND...KIDA SHOULD BE THE ONLY VALLEY AIRPORT TO HAVE A
POTENTIAL FOR TOO MUCH CROSS WIND COMPONENT. SHOWERS COULD BE HEAVY
AT TIMES...BUT ONLY KSUN HAS A THREAT OF SNOW DURING THE EARLY
EVENING. OTHER LOCATIONS COULD CHANGE OVER TO SNOW BUT IT WOULD
OCCUR FAIRLY LATE AND AFTER NORMAL OPERATING HOURS.. MESSICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 AM MST SATURDAY IDZ017-021-022.
WIND ADVISORY UNTIL 8 AM MST SATURDAY IDZ019-020.
WINTER STORM WARNING UNTIL 5 AM MST SATURDAY IDZ018-019-023-031.
&&
Hazardous weather outlook, Dec 30, 5:04 AM MST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MST FRI DEC 30 2011
IDZ018-019-023-031-311215-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-
504 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT ABOVE 7000 FEET. SNOWFALL
TOTALS WILL BE AROUND 12 TO 24 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. STRONG WINDS MAY CREATE BLOWING SNOW WHICH WILL REDUCE
VISIBILITY AND HIGH SNOWDRIFTS MAY BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING OVER THE UPPER
SNAKE PLAIN...THEN TAPER OFF LATER IN THE DAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ024-025-032-311215-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
LOST RIVER/PAHSIMEROI-
504 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
MODERATE SNOWFALL IS EXPECTED THROUGHOUT THE DAY TODAY ABOVE 7000
FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-311215-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
504 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP LATE TONIGHT WITH WIND SPEEDS OF 30 TO
35 MPH GUSTING TO NEAR 45 MPH ACROSS MUCH OF THE SNAKE PLAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WINDS WILL CONTINUE INTO SATURDAY MORNING ACROSS THE SNAKE
PLAIN...THEN TAPER OFF IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Dec 30, 7:55 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
755 PM MST FRI DEC 30 2011
IDZ017-021-022-310400-
MINIDOKA ID-LINCOLN ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK
ID-BLAINE ID-
755 PM MST FRI DEC 30 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 900 PM MST
AT 748 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST
OF CRATERS OF MOON TO 15 MILES NORTHWEST OF ROGERSON..AND MOVING EAST
AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PAUL...
RUPERT...
BURLEY... HEYBURN... PINGREE... SPRINGFIELD AND STERLING...
ABERDEEN...
FORT HALL EAGLE LODGE... MARION AND VIEW...
FORT HALL CITY...
AMERICAN FALLS AND FORT HALL BUFFALO LODGE...
LAT...LON 4199 11427 4200 11429 4241 11429 4242 11409
4251 11407 4254 11399 4254 11394 4276 11395
4276 11405 4280 11407 4280 11434 4283 11437
4320 11364 4317 11217 4198 11342
TIME...MOT...LOC 0255Z 271DEG 51KT 4314 11317 4235 11469
DMHThunderstorm Wind, Cassia
- When
- December 30, 8:25 PM MST to 8:45 PM MST
- Where
- Cassia County, 8 mi SW of Burley
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.448, -113.891
Spotter recorded a 75 mph wind gust with a thunderstorm along a strong cold front.
Thunderstorm Wind, Minidoka
- When
- December 30, 8:39 PM MST to 9:00 PM MST
- Where
- Minidoka County, Minidoka
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.750, -113.480
A member of the general public used amateur equipment to measure a 72 mph wind gust at Minidoka.
Thunderstorm Wind, Power
- When
- December 30, 9:28 PM MST to 9:45 PM MST
- Where
- Power County, Pocatello Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
Pocatello Airport ASOS recorded a wind gust of 60 mph with a thunderstorm during a cold frontal passage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, December 30 to 31, 20111 death · 2 events
- High Wind in Wyoming, December 30 to 31, 20117 injured · 67 kt wind · 26 events
- High Wind in Utah, December 30 to 31, 2011$50,000 · 70 kt wind · 5 events
- High Wind in Colorado, December 30 to 31, 201196 kt wind · 20 events
- Winter Storm and High Wind in Wyoming, December 30 to 31, 201167 kt wind · 7 events
- Heavy Snow in Idaho, December 30 to 31, 20115 events
- High Wind in Nevada, December 30, 201170 kt wind · 4 events
- High Wind in Oregon, December 30, 201170 kt wind · 2 events
- Heavy Snow in Washington, December 30, 20111 event
- Heavy Snow in Oregon, December 30, 20111 event
- Waterspout in South Atlantic Coastal Waters, December 30, 20111 event
- High Wind in Montana, December 30, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357271, 357272, 357270.